Have you ever suffered a dopamine agonist trigger persistent OH? (orthostatic hypotension: low blood pressure / dizzyness upon standing)

After 2 weeks of a low dosage of a dopamine agonist, I got OH - I suddenly became unable to stand for more than a few seconds without fainting. When this first occurred I actually did pass out as a result of attempting to remain standing. Needless to say, I immediately quit the dopamine agonist, but the OH has persisted. Appalling to go from being a vigorous active person, to disabled, literally overnight. I am hoping I will recover over time.

Has anyone else here experienced this outcome from taking a dopamine agonist? If so, your reply would be greatly appreciated.

There are numerous dopamine agonists and even more tradenames:

bromocriptine ( Parlodel, Cycloset, Brotin),

ropinirole (Requip, Repreve, Ronirol, Adartrel),

pramipexole (Mirapex, Mirapexin, Sifrol),

rotigotine (Neupro)

piribedil (Pronoran, Trivastal Retard, Trastal, Trivastan, Clarium.

apomorphine (Apokyn )

pergolide (Permax - withdrawn from US market)


All DAs cause OH archneur.jamanetwork.com/ar...

OH typical of DAs and not of other Parkinson's meds link.springer.com/article/1...

High frequency of drug-induced orthostatic hypotension specially related to dopamine agonists


Dopamine agonists tied for first place among ~100 other drugs suspected to cause OH


This dopamine agonist rapidly induced a fall in blood pressure


20 Replies

  • I was started on Sinemet after my diagnosis but I wanted to try Mirapex. I tried it one time, one dose in the morning, and felt so horrible that I ended up crawling back to bed on my hands and knees. My neurologist said don't take any more. I have no problem with Sinemet, no side effects except slight dyskinesia. And usually if I get myself up and doing something highly physical, ride my bike, hike, that's no problem.

  • Yes, Sinemet has never caused me any problems. For obvious reasons I highly regret the attempt to add a DA to the regimen.

  • I've had OH from DA and other PD meds since I first began taking meds for PD. Requip was the worse. Currently I take .25 mg of pramipexole 3 times a day. Every so often I stand too quickly and I get hit with a near fainting episode. One important thing to remember is stay hydrated. PWP may suffer with autonomic dysfunction such as ineffective thermodynamic regulation. Which means we may need to drink even more than the recommended amount of daily fluids since our bodies may not regulate our body temperature.

    How long has it been since you've discontinued the DA?

    DA are notorious for causing hypotension upon standing or for some even sitting up. If you have ceased taking the DA and are not taking another drug that can cause this, you should probably consult with your doctor fairly quick.

  • Yes, the good doctor has been consulted. Turns out there are *no cures* for this condition, there is only symptomatic management. Water and salt are the first resort. Has not made any difference yet

    DAs are notorious. However, there is no warning I can find in the literature that this result persists after withdrawing the DA. It has only been a week so far, so we'll see if it gets any better. Knowing what I know now, I regard these meds as a last resort. It seems to me anyone experiencing OH as a result of taking them would be best advised to discontinue.

  • Discontinuing DAs isn't necessarily easy! Especially if like me you have been on them 8 years. They certainly do have their problems and it takes months for your body to adjust to them but after trying to discontinue them I realise how much they have helped in combination with sinimet.

  • I was only taking a low dose for 2 weeks, so stopping did not cause any withdrawal symptoms. Be that as it may, I hope you are right and that the passage of time does see this adverse affect resolve.

  • I hope you update us as to whether your OH does resolve. There is of course the question of whether you had Non symptomatic OH before adding the DA?

    The earlier response re DA' withdrawal was just a general comment in response to the comment "seems to me anyone experiencing OH as a result of taking them(DA's) would be best advised to discontinue."

  • Hopefully it will go away! In my opinion and experience PD meds are rough on body! Unfortunately for many of us the are necessary for us to function.

  • Park bear

    Interesting question. I wonder if you can attribute it only to the DA or was it a combination effect. You are already on sinimet which is also known for OH. As well Parkinsons itself affects the autonomic system and causes OH.

    I found this article which seems to have a good overview of OH.


    The autonomic changes are certainly a significant feature of PD but as there seems little that can be done it isn't talked about much I find.

  • I was fine prior to taking the DA. Also, it seems that Sinimet/levodopa has been unfairly blamed for OH - I believe the data shows otherwise, for example, link.springer.com/article/1...

    "Resting blood pressure was significantly decreased in patients taking dopamine agonists, whereas it was normal in those patients who only received levodopa and anticholinergics."

  • Park bear, firstly I don't doubt your experience one bit.

    But I have to respond to you using that quote from the 1987 article which refers to resting BP as support for the arguement that sinemet / levadopa may not cause orthostatic hypotension.

    Actually OH Is on the FDA list of side effects of sinemet and in the article


    There is a section on The Effect of the Anti-Parkinsonian Therapies on Orthostatic Hypotension which says:

    "Orthostatic hypotension has been documented as a potential side effect of l-DOPA therapy since its early use on PD (Barbeau, 1969). Multiple evidence has supported this ......"

    But of course OH is common in PD whether we are treated or untreated due to the neuro degenerative process in PD.

  • Yes, thank you for that reference, it is more up to date and complete than the one I gave. Even so, table 1 there shows that the drop in systolic BP attributed to DAs are typically about twice that attributed to L-Dopa, in 3 of 4 studies.

    In my case, prior to the DA disaster my BP systolic was always in the range of 120-130 when measured. If there was asymptomatic OH it escaped detection. In numerous measurements over the last 24 hours, my systolic BP when sitting or reclining is around 125. but upon standing averages about 90, a 35 point drop.

  • So prior to the DAs your systolic, presumably when seated, was around 120-130. Do you known what it was when standing? You would need both readings to compare.

    In a research involving bromocriptine, ropinirole, selegiline, l-DOPA, and amantadine, an increased frequency of OH was observed when therapies were combined, l-DOPA plus another DA......

  • A simple thing to do is also to drink a lot more water. My husband quit feeling like he was dizzy and going to faint ll the time when he did that. He was dehydrated.

  • On a couple of occasions, most recently today, tried salt and water. Apparently as a result have ended up with scary high BP in the evening -

    225/116 reclining, but only 111/74 standing. If I try this again will front load salt & water early in the AM and see if that is any better at bedtime.

  • That's scary isn't it.

    I have had elevated BP during the night and done a little reading and see it is a PD sign of autonomic nervous system involvement. (Try googling nocturnal hypertension and Parkinsons). Just looking again now I see Dr Okun of NPF says:

    "We have seen this phenomenon and in many cases we simply redoes the PD medications during the night and it resolves the issue. It could indeed be an autonomic nervous system issue with PD, and also simply wearing off of the PD meds at night."

    I have stopped watching my BP but do notice I also get a very fast heart beat sometimes at rest and levadopa medication has calmed it.

  • Hmm, I do take my last PD doses at dinner which was at 8 PM last night.

    Today I did load up on salt early. Read somewhere potassium can reverse. Will investigate, may take some later.

  • I have it and I'm on sinemet. Definitely causes side effects. Dropped 2 or 3 x . I use extra salt and drink extra water.

  • I take Stalevo 50 for my mainly non-motor symptom PD. It works very well for me. I have never been on a DA.

  • I suffer OH upon injection of apokyn but symptoms resolve and are only prevalent if it's been a while since my last dose (days/weeks). I take 8mg Ropinirole daily also with no adverse effects; apokyn gives me virtual normality after oh and nausea wear off.p

You may also like...